Dealing With Overdose

A drug overdose is a reaction to a toxic quantity of a substance, including both legal prescription drugs and illicit drugs. Signs of an overdose include difficulty breathing, confusion, lack of response, unconsciousness, seizures, and other symptoms that are specific to each type of drug. It is crucial to call for emergency medical help when someone is experiencing an overdose. A person who has overdosed requires immediate medical treatment to prevent death, followed by ongoing therapy and treatment for drug abuse and addiction.

An overdose occurs when someone takes an amount of a drug or alcohol that is toxic. This may be acute, with a large dose all at once, or it may be more gradual with smaller amounts of a drug building up in the body. In both cases an overdose can have serious consequences, including death, if not treated immediately.

The amount of a drug that will cause an overdose depends on several factors, including the strength of the drug, the individual’s tolerance to it, and their overall health. Knowing the signs of drug overdose is important for being able to help a loved one or friend. Taking steps to assist someone overdosing can save a life.

Symptoms of Drug Overdose


The specific signs of drug overdose depend on the type of drug and to some extent on the person. However, there are some common symptoms that may be caused by an overdose amount of any drug or by combining different types of drugs. It is important to be aware of both general signs of overdose and those symptoms caused by specific drugs. Also know that the signs of an overdose may occur rapidly and suddenly after someone uses a large amount of a substance, or the overdose may come on more gradually with the drug building up in the body over time. General signs of an overdose include:

  • Nausea and vomiting or diarrhea
  • Abdominal cramping
  • Confusion
  • Dizziness, loss of coordination, or loss of balance
  • Seizures
  • Extreme drowsiness or even a coma
  • Aggressive, angry, irrational, or delusional behaviors
  • Difficulty breathing, slowed or shallow breathing, or not breathing at all
  • Excessive sweating or skin that is very hot but dry

Signs of Opioid Overdose

Opioids are commonly abused drugs that include heroin as well as prescription narcotic painkillers like hydrocodone and OxyContin. These are drugs that slow breathing and make a person very sleepy. An overdose can cause complete cessation of breathing and death. These are characteristic signs of an overdose caused by opioid drugs:

  • Breathing slows way down, becomes shallow or inconsistent, or stops entirely
  • The pulse gets very weak and hard to find. Blood pressure is very low
  • The pupils become very small, like pin pricks
  • The skin, nails, and lips may turn blue or get cold and clammy
  • A person overdosing on opioids may become completely unresponsive to any stimulus
  • Before losing consciousness, a person may become very confused and be extremely drowsy

Signs of Stimulant Overdose

Stimulants are drugs that stimulate or increase the activity of the central nervous system. They increase metabolism, heart rate, blood pressure, body temperature, breathing, and energy level. Stimulants commonly abused include amphetamine and methamphetamine, which are prescriptions, crystal meth, an illegal and stronger form of methamphetamine, and cocaine. These drugs increase the risk of having a heart attack, a stroke, seizures, and psychosis. Ecstasy, or MDMA, is not exactly a stimulant, but it causes similar symptoms in the body during use and during an overdose. Specific characteristic signs stimulant overdose include:

  • Chest pains
  • Severe headaches
  • Agitation and anxiety
  • Hallucinations
  • Paranoia
  • Very high temperature, but without sweating
  • Confusion and disorientation
  • Tremors and convulsions
  • Seizures
  • Loss of consciousness

Signs of Benzodiazepine Overdose

Used to treat anxiety, benzodiazepines are prescription drugs that are categorized as depressants or sedatives. They reduce the activity of the central nervous system, lowering heart rate and breathing, and inducing relaxation and sleepiness. An older class of sedatives used to treat anxiety and insomnia, called barbiturates, are very easy to overdose on. Benzodiazepines are safer, but overdose is still possible, especially when combined with other depressants, including opioids and alcohol. Signs of overdose caused by benzodiazepines include:

  • Slow, labored, or stopped breathing
  • Confusion or stupor
  • Dizziness
  • Extreme sleepiness
  • Blue-tinted skin, lips, or nails
  • Tremors
  • Loss of coordination
  • Extreme muscle weakness
  • Loss of consciousness

Signs of Hallucinogen Overdose

Hallucinogenic drugs, like LSD, PCP or angel dust, ketamine, and mushrooms are drugs that cause hallucinations and delusions. Like stimulants, these drugs cause the heart rate to go up and blood pressure to rise. Overdose caused by hallucinogens is not as common as with other drugs, especially fatal overdose, but it is always a risk. Some of the signs of an overdose caused by a hallucinogen include:

  • Vomiting
  • Slowed or stopped breathing
  • Extremely high body temperature
  • Changes in heart rate and rhythm
  • Seizures

A bigger danger associated with using hallucinogens is the risk of dying or having an accident while under the influence. Deaths associated with hallucinogens are often suicides or accidents or dangerous behaviors as a result of hallucinating.

Signs of Alcohol Overdose

Alcohol can also cause dangerous and fatal overdoses, although it is often referred to as alcohol poisoning rather than an overdose. The risks of overdose and death are increased when alcohol is combined with drugs that depress the central nervous system, like benzodiazepines. Signs of alcohol poisoning include:

  • Extreme inebriation, confusion, stupor, or unconsciousness
  • Vomiting
  • Seizures
  • Slowed, irregular, or stopped breathing
  • Lowered body temperature, possibly with bluish skin, lips, or nails

We're Here to Help. Call Today!

866-922-1350

How to Intervene During an Overdose and Get Help


Signs of an overdose caused by any drug or alcohol should be taken very seriously. Knowing how to deal with an overdose can prevent deaths. If in doubt, it is always safer to call for emergency medical help, but there are also steps that can be taken to determine what has caused the overdose, how serious it is, and to provide some basic care until emergency responders arrive:

  • Determine drugs used. Look for signs of what kind of drug or drugs a person was using. Look for bottles, needles, or someone who can provide this information.
  • Provide first aid if possible. Once emergency help has been called, anyone who is trained and feels comfortable doing so may provide basic first aid. Check to see if the person experiencing the overdose is breathing or has a pulse. If not, CPR can be administered. If not trained in CPR, keep the person as comfortable as possible, with blankets for warmth and with the clothes loosened to aid breathing.
  • Use naloxone, if appropriate. In some states and cities it is legal for civilians to carry the life-saving antidote naloxone, a prescription that can reverse an opioid overdose. This can be used by someone who is trained and who knows the victim has overdosed on an opioid drug.
  • Stay safe. Some drugs can cause a person to become aggressive, irrational, and even violent. When assisting someone in need of help, step back and call for help if the person becomes violent or puts others in danger.

Drug Overdose Treatment


It is always important to call 911 for emergency assistance when someone is overdosing. This will ensure the person will get the most qualified and timely medical treatment. Emergency responders can administer naloxone if necessary to reverse an opioid overdose, provide assistance with breathing, provide resuscitation, clear the airway, treat and manage shock, and monitor the patient’s vitals while transferring them to the hospital for further treatment. Ongoing treatment in the hospital may include pumping the stomach, using activated charcoal to remove drugs from the digestive tract, and continuing to keep the patient breathing and stable.

Recovery from Drug or Alcohol Overdose


Emergency treatment for a drug or alcohol overdose is only the beginning of what should be ongoing, long-term, and consistent treatment. Residential treatment is the best option for helping someone recover and ensuring they have the best opportunity to remain sober and to avoid relapsing and being in danger of overdosing again. The evidence from research into drug addiction treatment shows that at least three months of dedicated treatment are necessary for the best outcomes.

A residential treatment facility can provide a person with a safe environment and the time needed to focus on getting better, as well as expert care. Ongoing treatment for someone who has overdosed typically includes various types of therapy, group support, alternative therapies, practicing self-care, and planning and training for life back at home.

Knowing how to intervene during an overdose is an important skill in helping to save lives. An overdose may happen to anyone who is abusing any type of drug. Know the signs of an overdose, intervene when it is safe to do so, and always call for emergency help to prevent a fatality. When good medical treatment is followed by dedicated, ongoing addiction care, a person can fully recover from a drug overdose.